Alert archive / Alabama / Flash Flood Watches in 2011
Flash Flood Watch 8, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood watch at Jun 28, 2011, 9:25 AM CDT for 11 counties in Alabama; Franklin County, Lincoln County, Moore County, Tennessee. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jun 28, 2011, 9:25 AM CDT (14:25 UTC)
- Expired
- Jun 28, 2011, 5:09 PM CDT
- In force
- 8 hr
- Issued by
- NWS Huntsville, AL
- Flood severity
- None
Counties Colbert County, AL, Cullman County, AL, DeKalb County, AL, Franklin County, AL, Jackson County, AL, Lauderdale County, AL, Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL, Franklin County, TN, Lincoln County, TN, Moore County, TN
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 756 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood watch went out at Jun 28, 6:42 AM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Jun 28, 6:42 AM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 642 AM CDT TUE JUN 28 2011 .UPDATE... UPDATE FOR 28/12Z AVIATION FORECAST. && .AVIATION... SEVERE MCS CONTINUES TO PUSH ESEWD ACROSS THE TENNESSEE VALLEY THIS MORNING...AND EXPECT LEADING EDGE OF TSRA TO IMPACT MSL/HSV BTWN 28/12-13Z WITH MVFR CIGS AND STRONG/GUSTY WINDS FORECAST AS PREVAILING CONDITION. ALTHOUGH TSRA SHOULD BEGIN TO DIMINISH AFTER 28/13Z...WILL MAINTAIN VCTS/CB AS BACK EDGE OF MCS SHOULD STILL BE CLOSE ENOUGH TO TERMINALS. AS DEBRIS CLOUDS DIMINISH AND COLD FRONT APPROACHES FROM THE NORTH...EXPECT NEW DEVELOPMENT OF SCT TSRA TO IMPACT TERMINALS BTWN 28/16Z-29/01Z. THE WEAK COLD FRONT WILL LIKELY PUSH THRU MSL AROUND 29/00Z AND HSV AROUND 29/01Z...ACCOMPANIED BY BKN MVFR STRATUS DECK AT FL025...WIND SHIFT TO LIGHT NNE AND CONTINUING THREAT FOR A FEW LIGHT SHRA. IT APPEARS THAT SUFFICIENT GROUND MOISTURE...CLEARING SKIES...AND LIGHT WINDS WILL LEAD TO WIDESPREAD FOG DEVELOPMENT AFTER 29/06Z...AND HAVE INCLUDED 4SM/BR AS PREVAILING VSBY AT END OF FORECAST PERIOD. 70/DD && .PREV DISCUSSION... /ISSUED 305 AM CDT TUE JUN 28 2011/ EARLY THIS MORNING...A COLD FRONT IS DRAPED FROM MICHIGAN SOUTH TO NEAR PADUCAH AND WESTWARD TOWARD THE TEXAS PANHANDLE. CONVECTION CONTINUES TO FIRE IN WESTERN KY/TN WITH SUPPORT FROM THE WEAK SURFACE CONVERGENCE ZONE AND SHORTWAVES ALOFT. THE 500MB SHORTWAVE IS PROGGED TO INTENSIFY SLIGHTLY AND DRIFT TO THE SE WITH A SMALL LOBE OF VORT...WHICH IS EXPECTED TO BRING SHRA AND TSRA TO THE TN VALLEY LATER TODAY. WHILE SOME SHOWERS ARE ALREADY APPROACHING THE FAR WESTERN CWA...MORE WIDESPREAD IMPACTS TO THE CWA ARE NOT ANTICIPATED UNTIL CLOSER TO 12Z. MODEL SOUNDINGS POINT TO THE POTENTIAL FOR STRONG TO SEVERE STORMS WITH THE ACTIVITY TODAY...AS CAPE VALUES PUSH THE 2000 J/KG MARK AND STEEP ML LAPSE RATES ALLOW A GOOD PORTION OF THAT CAPE TO BE FOCUSED IN THE HAIL GROWTH ZONE. PWAT VALUES THIS AFTERNOON WILL GET TO NEAR 2 INCHES SO LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THESE STORMS...BESIDES THE HAIL AND WIND THREAT FROM STANDARD SUMMER TSRA DEVELOPMENT. EVEN WITH THE INCREASED CLOUD COVER AND PRECIPITATION...HEAT WILL STILL BE A CONCERN FOR THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO PUSH TOWARD THE MID 90S AND DEWPOINTS WILL BE ABLE TO REMAIN CLOSE TO THE 70 DEGREE MARK...SO APPARENT T VALUES WILL BE PUSHING 100 FOR A GOOD PORTION OF THE AFTERNOON BUT SHOULD REMAIN BELOW 105. MODELS ARE ALL INDICATING THAT THE HIGH PRESSURE CENTER WILL BEGIN TO RETROGRADE OVER THE NEXT COUPLE OF DAYS AND ALLOW NW FLOW AFTER THE FROPA TO COOL THINGS DOWN ACROSS THE REGION EVER SO SLIGHTLY. AFTER A SHORT COOLER PERIOD FOR MID WEEK (HIGHS IN THE LOW 90S FOR WED)...THE AREA WILL SEE A SLOW RISE IN TEMPS BACK TO NEAR 100 BY THE HOLIDAY WEEKEND AS THE RIDGE SLIDES EASTWARD. COMBINED WITH TDS CLIMBING BACK TO NEAR 70 DEGREES FOR THE WEEKEND...HEAT INDEX VALUES ARE FORECAST TO BE IN THE 100-106 DEGREE RANGE FOR THE WEEKEND (MAINLY IN THE WESTERN CWA). AS THE RIDGE OVER THE SOUTHEAST BEGINS TO BREAK DOWN AGAIN LATE THIS WEEKEND INTO EARLY NEXT WEEK...PRECIP CHANCES WILL BEGIN TO INCREASE WITH THE POTENTIAL FOR ROUNDS OF SHORTWAVES/SMALL VORT LOBES TO REACH THE CWA. ATTM KEPT POP CHANCES OUT OF THE FCST FOR SATURDAY. LL MOISTURE RETURN LOOKS TO BE SLOW AS THE RIDGE BEGINS TO BREAK DOWN AND SOUTHERLY FLOW IS AGAIN SEEN OVER N AL. BUT THE POTENTIAL FOR SHRA/TSRA SHOULD UNFORTUNATELY BEGIN TO INCREASE ON SUNDAY AND THROUGH THE 4TH OF JULY HOLIDAY. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && AVIATION...70/DD PREV DISCUSSION...CCC
Hazardous weather outlook, Jun 28, 8:21 AM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 821 AM CDT TUE JUN 28 2011 ALZ001>010-016-TNZ076-096-097-290000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 821 AM CDT TUE JUN 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE SOUTH FROM SOUTHERN MIDDLE TENNESSEE INTO NORTHERN ALABAMA THIS MORNING. THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND LARGE HAIL. IN ADDITION...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL RATES WILL ACCOMPANY THESE STORMS. ONE TO THREE INCHES OF RAINFALL IS POSSIBLE WITH THIS INITIAL LINE OF STORMS. MORE THUNDERSTORMS ARE POSSIBLE AGAIN BY THE EARLY AFTERNOON AS A COLD FRONT AND UPPER LEVEL SYSTEM CROSS THE AREA. THE POSSIBILITY FOR SEVERE STORMS WILL LINGER THROUGH THE AFTERNOON...WITH A CONTINUED THREAT FOR DAMAGING WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. DUE TO THE SLOW MOVEMENT OF THESE SYSTEMS...AND VERY HEAVY RAINFALL RATES...AN ELEVATED FLASH FLOOD THREAT IS EXPECTED TODAY...ESPECIALLY WHERE HEAVIER RAINFALL HAS ALREADY FALLEN THIS MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY DURING THE AFTERNOON ON SUNDAY AND MONDAY. A FEW STRONG STORMS ARE POSSIBLE...WITH GUSTY WINDS AND HAIL AS THE PRIMARY THREATS. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN ONGOING. 20
In the hours before
Local storm report, Jun 28, 8:05 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 5 SE COLUMBUS CITY 34.40N 86.18W
06/28/2011 MARSHALL AL EMERGENCY MNGR
LARGE TREE DOWN. TIME ESTIMATED BASED ON RADAR.
&&
LBLocal storm report, Jun 28, 8:16 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
816 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG 5 SSE FORT PAYNE 34.38N 85.69W
06/28/2011 DEKALB AL EMERGENCY MNGR
TREE DOWN ON HOUSE
&&
LBLocal storm report, Jun 28, 8:18 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM TSTM WND DMG 2 ENE SYLVANIA 34.57N 85.79W
06/28/2011 DEKALB AL EMERGENCY MNGR
TREE DOWN
&&
LBLocal storm report, Jun 28, 8:40 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND GST 3 SW MUSCLE SHOALS 34.72N 87.70W
06/28/2011 E55 MPH COLBERT AL AMATEUR RADIO
&&
LBLocal storm report, Jun 28, 8:54 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
854 AM CDT TUE JUN 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 AM TSTM WND GST 5 SSW FLORENCE 34.73N 87.70W
06/28/2011 M54 MPH COLBERT AL EMERGENCY MNGR
MEASURED AT EOC. NUMEROUS TREES DOWN AND POWER OUTAGES IN
COUNTY.
&&
LBSpecial weather statement, Jun 28, 9:19 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 919 AM CDT TUE JUN 28 2011 ALZ001>004-281500- COLBERT-FRANKLIN-LAUDERDALE-LAWRENCE- 919 AM CDT TUE JUN 28 2011 ...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN...LAUDERDALE AND LAWRENCE COUNTIES UNTIL 1000 AM CDT... AT 919 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RED ROCK...OR 8 MILES WEST OF TUSCUMBIA... MOVING SOUTHEAST AT 35 MPH. PEA SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... NEW BETHEL...TUSCUMBIA. COLBERT HEIGHTS...MUSCLE SHOALS. LITTLEVILLE...RUSSELLVILLE. SPRING VALLEY...PLEASANT RIDGE. WHITEOAK...THARPTOWN. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON CDT TUESDAY FOR NORTHERN ALABAMA AND CENTRAL TENNESSEE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. && LAT...LON 3464 8715 3432 8741 3454 8813 3496 8807 TIME...MOT...LOC 1418Z 296DEG 29KT 3469 8782 70/DD
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 6:56 AM CDT | Special Weather Statement | HUN | Limestone | 49 min |
| Jun 28, 7:05 AM CDT | Special Weather Statement | HUN | Jackson | 25 min |
| Jun 28, 7:20 AM CDT | Special Weather Statement | HUN | DeKalb | 40 min |
| Jun 28, 7:44 AM CDT | Special Weather Statement | HUN | Colbert, Lauderdale, Limestone | 46 min |
| Jun 28, 7:58 AM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Limestone | 5 hr |
| Jun 28, 8:14 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 46 min |
| Jun 28, 8:42 AM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 4 hr |
| Jun 28, 9:19 AM CDT | Special Weather Statement | HUN | Colbert, Lawrence | 41 min |
| Jun 28, 10:05 AM CDT | Flash Flood Warning | HUN | Franklin, Lawrence | 3 hr |
| Jun 28, 10:34 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 41 min |
| Jun 28, 11:18 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 23 min |
| Jun 28, 12:58 PM CDT | Areal Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone | 6 hr |
| Jun 28, 5:35 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 40 min |
| Jun 28, 5:46 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lincoln, Moore | 44 min |
| Jun 28, 6:17 AM CDT | Severe Thunderstorm Warning | HUN | Franklin, Moore | 43 min |
Nearby
Flash Flood Watches in Alabama, 2011Flash Flood Watches in Tennessee, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.